High Wind, Knox
- When
- March 5, 7:00 AM CST to 10:00 AM CST
- Where
- Knox forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.128, -92.148 (the zone’s center; the record gives no point)
Northwest winds gusted near 60 mph.
A very strong low pressure system move through the region on the morning of March 5. Rain changed to snow and the wind began to blow very hard.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A very strong low pressure system move through the region on the morning of March 5. Rain changed to snow and the wind began to blow very hard. Northwest winds gusted to as high as 60 mph during the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 5, 4:56 AM CST, 2 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
456 AM CST Wed Mar 5 2025
.KEY MESSAGES...
- A High Wind Warning is in effect for sections of central and
northeast Missouri, where winds gusts up to 60 mph are likely
(50- 60%). The remainder of the area is under a Wind Advisory
for gusts as high as 55 mph.
- A Winter Weather Advisory is in effect until 9AM this morning
for portions of central Missouri. Rain will transition to a
brief period of snow with accumulations reaching around 1 inch
(60%) with locally up to 2 inches possible.
&&
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 257 AM CST Wed Mar 5 2025
The most notable change since the last update is the upgrade of the
Wind Advisory to a High Wind Warning over sections of central and
northeast Missouri, along with the addition of a Winter Weather
Advisory over sections of central Missouri.
A deep, anomalously strong area of low pressure continues to track
northeast over the Chicagoland Area with surface high pressure
building into the Plains. The surface low's central pressure of
around 982 MB is resulting in a tight pressure gradient that will
bring mid-level winds of around 60 knots to the northwestern
quadrant of the CWA. RAP soundings show a strong inversion around
850 MB with speed maxes of 50-55 knots centered around or tucked
just under the inversion. HREF probabilities reach as high at 60%
for gusts above 55 mph over the far western fringes of the CWA
before quickly tapering off to the east. Observations over portions
of northwest Missouri and eastern Kansas have yielded gusts of 50-70
mph and while we do not anticipate gusts as high as 70 mph, gusts up
to 60 mph are plausible. Therefore, I erred on the side of caution
with the upgrade areas and maintained the Wind Advisory elsewhere.
In addition to the wind, winter weather will be a brief concern this
morning, mainly over sections of central Missouri. A short duration
Winter Weather Advisory is in effect through 9AM for a brief bout of
snowfall that will likely (60%) result in minor accumulations. While
the given probability looks somewhat low for a headline, these
probabilities are derived from NBM. The HREF probabilities are 70-
80% for 1+ inch of snowfall with 30-50% probabilities for 2 inches.
There are a couple of challenges here: Warm surfaces and how much it
impacts roadways and how much QPF is allocated to snowfall and
resulting accumulation. With regard to surface warmth, latest trends
show cold air moving eastward at a slightly quicker pace.
Strengthening winds will only assist in carrying displacing warmth,
potentially cooling surfaces a bit quicker, too. That being said,
the quicker arrival of cold air has the transition of RA/SN as far
east as western Moniteau County as of 08z this morning. Roughly
speaking, hi-res (HRRR/RAP) guidance shows about 0.15" of QPF
falling on the cool side of the system. SLRs then come into question
with sounding profiles showing the DGZ not only high off the surface
(centered ~600 MB), but depth of only about 2-4k feet. Couple this
with the strong wind and fracturing could impede effective
accumulation.
The greatest argument to the advisory is combination of strong
winds, falling snow, rapidly cooling temperatures and it being a
weekday morning commute. Too many examples exist showing warm
surfaces can be overcome if snow falls heavily enough. Considering
precipitation wraps around the southwest side of the system, the
trajectory has longer residence time over Boone, Moniteau and Cole
Counties. Additionally, local radar scans show pockets of relatively
higher intensity snowfall (30 dBz) that may result in brief bouts of
lower visibility (below 1/2 mile) on occasion. Even if not the
routine winter event with widespread travel difficulties, the
advisory's intent is to convey the potential that travel hazard may
develop for a brief period of time, only further complicated by the
windy environment.
Conditions are expected to improve overnight into Thursday as the
system pulls further northeast. Skies are expected to clear with
drier air coming in with the surface ridge from the west. Any full
sunshine is likely to be short-live with another upper trough and
surface low taking shape east of the central Rockies Thursday. This
will send high clouds in from west to east Thursday afternoon.
Nonetheless, we will tack on 5-10 degrees to high temperatures with
mid-40s to low-50s expected.
Maples
&&
.LONG TERM... (Thursday Night through Tuesday)
Issued at 339 AM CST Wed Mar 5 2025
An upper level ridge begins to slide east from the Plains late
Thursday, flattening in amplitude as it reaches the Mississippi
Valley. Surface low pressure develops in the vicinity of western
Kansas as a positively tilted upper trough crossed the Rockies.
The surface low generally tracks west to east along the I-70
corridor with two key considerations: precipitation chances and
north/south spread in temperatures.
Global guidance show upper level moisture (high clouds) streaming
in from the west late Thursday with deepening saturation as the
system approaches. While yesterday's guidance favored areas along
and north of the MO/IA border, there has been a slight northward
shift since yesterday morning. This places the higher probability
(80% or higher) well into Iowa, where 2D RH planes show deep
saturation. Moisture quickly tapers off over mid-Missouri and
into central Illinois. NBM's categorical probabilities (Iowa) have
the right idea, but I am skeptical in the southward extent of rain
chances, albeit low (20-30%). This may be dispersed too far south
and likely to see a tighter gradient as we progress through the
week considering the boundary position and deeper moisture to the
north.
The boundary will all have an impact on temperatures with a wide
spread from north (40s) to south (60s). This sets the stage for
disappointment with something in between possibly
under-performing. If that occurs, it would be roughly north of
I-44 in Missouri and north of I-64 in Illinois. This is where LREF
spreads of 10-12 degrees exist between the interquartile range,
signaling some uncertainty in where exactly the boundary sets up
and how far north warmer air has an influence. On the flip side,
should the system make any further northward adjustment, warmer
temperatures will trend further north in time.
Temperatures cool slightly Saturday behind a cold front that
trails Friday's surface low, but this only returns temperatures to
near normal (50s). Modest warmth returns Sunday (mid-50s to near
60) with more excitement over early next week. Warmth looks to
really surge northward into the region with surface ridging over
the Gulf leading the southwesterly low/mid-level flow. Long range
NBM spreads show anywhere from mid/upper 60s in the lower quartile
to near 80 degrees in the upper quartile. The upper quartile isn't
looking quite as warm as it did yesterday, which may be showing
some signal that things may begin tightening on a more reasonable
solution. Zonal flow aloft and surface and mid-level southwesterly
flow may provide a few days of spring-like temperatures Monday-
Wednesday with widespread 60s/70s.
Maples
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 447 AM CST Wed Mar 5 2025
Most terminals are hovering between MVFR and IFR with light rain
transition to snow from west to east. Central Missouri terminals
(KCOU/KJEF) have already seen this transition with reports of
minor accumulations on elevated and grassy surfaces. As
temperatures continue to drop, metro terminals will see rain
change to snow. FM groups IFR is largely driven by ceilings, but I
cannot rule out visibility reductions below 2SM at any given metro
terminal. Activity has a broad footprint with higher intensity
snowfall embedded within the broader field of activity.
The main story will be the very strong winds as northwesterly
winds strengthen this morning. Sustained wind over 20 mph will
gust near 50 knots in central and northeastern Missouri, while
KUIN and remaining metro terminal gust top out near 45 knots.
Winds remain elevate late into the evening, but not quite as
strong with 30-35 knots gusts overnight. Winds subside from west
to east early Thursday morning with condition improving to VFR.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Callaway MO-Cole
MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
MO-Lincoln MO-Madison MO-Montgomery MO-Osage MO-Pike MO-
Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Warren MO-Washington MO.
High Wind Warning until 6 PM CST this evening for Audrain MO-
Boone MO-Knox MO-Lewis MO-Marion MO-Moniteau MO-Monroe MO-
Shelby MO.
Winter Weather Advisory until 9 AM CST this morning for Audrain
MO-Boone MO-Callaway MO-Cole MO-Gasconade MO-Moniteau MO-
Osage MO.
IL...Wind Advisory until 6 PM CST this evening for Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service St Louis MO 154 AM CST Wed Mar 5 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-060800- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 154 AM CST Wed Mar 5 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Rest of tonight. Isolated thunderstorms are possible this evening across parts of central, east-central and southeast Missouri. Severe storms are not expected at this time. A Winter Weather Advisory is in effect late tonight through early Wednesday morning for portions of central Missouri. The combination of very strong winds and falling snow may result in reduced visibilities and hazardous travel during the Wednesday morning commute. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A High Wind Warning is in effect Wednesday morning through afternoon over parts of central and northeast Missouri for very strong winds gusting up to 60 mph. A Wind Advisory is in effect for the remainder of the area for very strong winds gusting up to 55 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Maples
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
Northwest winds gusted near 60 mph.
Northwest winds gusted near 59 mph.
Northwest winds gusted near 58 mph.
Northwest winds gusted near 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230542, 1230543, 1230544, 1230545.